Dietary Supplement-Drug Interaction-Induced Serotonin Syndrome Progressing to Acute Compartment Syndrome
Challenging differential diagnosis, Management of emergency care, Adverse events of drug therapy , Clinical situation which can not be reproduced for ethical reasons, Rare co-existance of disease or pathology
Yesha A. Patel, Nino Marzella
Department of Pharmacy Practice, University of Illinois at Chicago College of Pharmacy, Chicago, IL, USA
Am J Case Rep 2017; 18:926-930
Dietary supplements have been associated with an increase in emergency intervention as a result of unexpected adverse events. Limited resources and information on significant drug-drug interactions with dietary supplements and prescription medications have contributed to associated complications and unexpected events. We present the case of a patient who consumed multiple prescription medications and dietary supplements which resulted in significant complications.
CASE REPORT: A 28-year-old man presented to the Emergency Department complaining of severe calf pain after exercising. In addition to his prescription medications, which included sertraline, he also consumed dietary supplements prior to his workout. He developed serotonin syndrome with rhabdomyolysis, which rapidly progressed to acute compartment syndrome. An emergency bilateral four-compartment double-incision lower extremity and forearm fasciotomy was performed, with complete recovery.
CONCLUSIONS: Drug-drug interactions involving dietary supplements are frequently overlooked in most healthcare settings, especially in the Emergency Department. Health care providers should be cognizant of the potential drug- drug interactions resulting in serotonin syndrome to prevent the progression to acute compartment syndrome and associated complications. Pharmacists play a key role in recognizing drug-dietary supplement interactions and adverse effects.
Keywords: Abnormalities, Drug-Induced, Compartment Syndromes, Dietary Supplements, Herb-Drug Interactions, rhabdomyolysis, Serotonin Syndrome